Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 415, NWS Birmingham, AL

July 23, 2008Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2008, 5:52 PM CDT for Dallas County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 5:52 PM CDT (22:52 UTC)
Expired
Jul 23, 2008, 6:30 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 232252
SVRBMX
ALC047-232330-
/O.NEW.KBMX.SV.W.0415.080723T2252Z-080723T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 630 PM CDT

* AT 548 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR POTTER
  STATION...OR 6 MILES WEST OF SELMA...AND MOVING NORTHWEST AT 3 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3240 8728 3248 8717 3245 8703 3230 8710
TIME...MOT...LOC 2252Z 120DEG 3KT 3243 8714

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:56 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 23, 3:56 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT WED JUL 23 2008

.SHORT TERM...TONIGHT AND TOMORROW.

CONVECTION MUCH LESS THAN YESTERDAY ACROSS THE AREA. WE ARE WATCHING
THE LINE OF THUNDERSTORMS IN THE TENNESSEE VALLEY THAT WILL CONTINUE
TO PUSH INTO THE AREA OVER THE NEXT FEW HOURS. WITH LOSS OF DAYTIME
HEATING THESE SHOULD WEAKEN AND DIMINISH BY 8 OR 9 PM. WITH THE
THUNDERSTORMS IN THE SOUTHERN COUNTIES PUSHING OUT OF THE AREA THIS
AFTERNOON...WILL GO WITH A GENERAL SCATTERED THUNDERSTORM FORECAST
FOR THE FIRST HALF OF THE EVENING. LOWS NEAR 70.

DRIER AIR WILL PUSH INTO THE AREA LATE TONIGHT AND TOMORROW
MORNING...LIMITING THUNDERSTORM CHANCES TO THE FAR SOUTHERN
COUNTIES. HIGHS IN THE LOWER 90S.

.LONG TERM...FRIDAY THROUGH WEDNESDAY.

NORTHWESTERLY FLOW ALOFT TO RULE THROUGH THE WEEKEND. LOOKS LIKE
WE WILL BE ON THE EASTERN PERIPHERY OF THE RING OF FIRE. NOT
CONFIDENT ENOUGH TO GO MORE THAN 30 POPS AT ANY LOCATION AT THIS
TIME...BUT SHOWERS AND STORMS WILL BE AROUND. AS THE RIDGE FLEXES
AND WOBBLES OVER THE WEEKEND...1000 TO 850 THICKNESSES ARE
INDICATING TEMPS NEAR THE CENTURY MARK. SATURDAY LOOKS TO BE THE
WARMEST AT THIS TIME.

&&

.AVIATION...18Z TAF DISCUSSION.

PROBLEM OF THE DAY IS THE ANTICIPATION OF AFTERNOON CONVECTION.
WITH TEMPERATURES RISING INTO THE UPPER 80S AND LOWER 90S...
SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD DEVELOP AGAIN. WILL
KEEP AN EYE ON DEVELOPMENTAL TRENDS AND AMEND VC WORDING IF
PROLONGED ACTIVITY APPEARS TO BE SETTING UP AROUND ANY OF THE AREA
AIRPORTS.

STORMS SHOULD DIMINISH AROUND 00Z OR 01Z WITH SCT MID AND HIGH LEVEL
DEBRIS CLOUDS LINGERING THROUGH THE EVENING. RICH LOW LEVEL
MOISTURE WILL ALLOW FOR SOME PATCHY BR TO DEVELOP BETWEEN 08Z AND
12Z WHICH COULD DIP DOWN INTO IFR RANGE IN A SPOTS. IMPROVEMENT
EXPECTED BETWEEN 12Z AND 13Z WITH NSW THROUGH 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  91  67  90  69 /  20  10  10  40  30
ANNISTON    68  91  67  90  70 /  20  20  10  40  30
BIRMINGHAM  69  90  68  90  73 /  30  20  10  40  30
TUSCALOOSA  70  92  69  95  73 /  40  20  10  30  20
CALERA      69  91  70  91  71 /  30  20  10  40  30
AUBURN      69  89  70  91  71 /  30  30  10  40  30
MONTGOMERY  70  92  70  92  72 /  30  30  10  40  30
TROY        69  92  70  92  70 /  40  50  20  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 23, 2:41 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT WED JUL 23 2008

ALZ011>015-017>050-241941-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
241 PM CDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FROM
PICKENS COUNTY TO BARBOUR COUNTY UNTIL 8 PM.  STRONG
DAMAGING WINDS TO 60 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINFALL ARE THE MAIN THREATS WITH THESE
STORMS. AREAS NORTH OF THIS LINE WILL LIKELY SEE STRONG
THUNDERSTORMS UNTIL 7 PM. THE MAIN THREATS WITH THESE
STORMS WILL BE GUSTY WINDS TO 45 MPH...SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED WEDNESDAY
AFTERNOON.

In the hours before

Special weather statement, Jul 23, 1:56 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT WED JUL 23 2008

ALZ049-050-231945-
BARBOUR-PIKE-
156 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR BARBOUR AND PIKE COUNTIES UNTIL 245
PM CDT...

AT 148 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CLIO...MOVING SOUTHEAST AT 12 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOUISVILLE.
  CLIO.
  TYLER CROSSROADS.
  BLUE SPRINGS STATE PARK.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Jul 23, 3:43 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     2 NW GAMBLE             33.90N 87.36W
07/22/2008                   WALKER             AL   BROADCAST MEDIA

            SEVERAL TREES DOWN NEAR SARAGOSSA.

0140 PM     TSTM WND DMG     5 NNW MALONE            33.26N 85.62W
07/22/2008                   RANDOLPH           AL   UTILITY COMPANY

            40 FOOT METAL CRANE ON TOP OF R.L. HARRIS DAM WAS MOVED
            350 FEET ALONG METAL TRACKS. DAMAGE WAS SUSTAINED TO THE
            CRANE AND TO THE DAM.

0307 PM     TSTM WND DMG     4 E ASHLAND             33.28N 85.78W
07/22/2008                   CLAY               AL   EMERGENCY MNGR

            TREES DOWN ON OLD MILL LINEVILLE ROAD.

0452 PM     TSTM WND DMG     4 NNW CHALAFINNEE       33.59N 85.67W
07/22/2008                   CLEBURNE           AL   EMERGENCY MNGR

            TREE FELL ON HOUSE AND POWER LINES DOWN.

&&

MROSE
Special weather statement, Jul 23, 4:55 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT WED JUL 23 2008

ALZ023-031-032-232245-
GREENE-HALE-TUSCALOOSA-
455 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE AND TUSCALOOSA
COUNTIES UNTIL 545 PM CDT...

AT 448 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR KNOXVILLE...OR 14 MILES NORTHEAST OF EUTAW...MOVING
SOUTH AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KNOXVILLE.
  ELLIOTS CREEK.
  MOUNDVILLE AIRPORT.
  AKRON.
  EVANSVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:10 PM CDTSevere Thunderstorm WarningBMXDallas35 min
Jul 22, 7:37 PM CDTSevere Thunderstorm WarningBMXLowndes38 min
Jul 23, 5:17 PM CDTSevere Thunderstorm WarningBMXAutauga43 min
Jul 23, 5:35 PM CDTSevere Thunderstorm WarningBMXBullock, Elmore, Macon, Montgomery40 min
Jul 23, 6:15 PM CDTAreal Flood AdvisoryBMXAutauga3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.